Wyoming, 2024

Damaging Wind in Wyoming, June 21, 2024

June 21, 2024 · NWS UNR · 1 event in 1 county or zone

Thunderstorms moved over the Gillette area and produced wind gusts to over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Thunderstorms moved over the Gillette area and produced wind gusts to over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 3:50 PM MST, 2 hours 21 minutes earlier. Its key messages:

  • Storms this afternoon and evening.
  • The risk of flooding continues across south central SD, with more rain on the way
  • Becoming hot and mostly dry this weekend into next week
Area forecast discussion, Jun 21, 3:50 PM MST, 2 hours 21 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
450 PM MDT Fri Jun 21 2024

.KEY MESSAGES...

- Storms this afternoon and evening.

- The risk of flooding continues across south central SD, with more
rain on the way

- Becoming hot and mostly dry this weekend into next week

&&

.DISCUSSION...(This Evening Through Friday)
Issued at 103 PM MDT Fri Jun 21 2024

At the upper levels, there is high pressure across the southeastern
CONUS and a trough over the west coast, the positioning of these two
features are allowing moisture to advect into the northern
plains. Shortwave energy moving through southwest flow is
contributing to thunderstorms across the Dakotas. At the surface,
a boundary extends through eastern Wyoming into Colorado, with a
warm front extending from the Nebraska Panhandle into southeastern
SD. Southern and western portions of the area are beginning to
break-out of the low clouds/stratus, as temperatures are rising
into these areas. This is already leading to thunderstorm
development.

For the rest of today and tonight, expect scattered showers and
storms to develop as a more potent shortwave moves east northeast
into the area. As the energy combines with the persistent
easterly low-level winds and moisture, will see storm development.
MUCAPE of 1000-2000 J/kg combined with 35-50kt shear, should be
sufficient to promote supercell storm structures capable of hail
and damaging winds. The strong cap should limit the severe
potential across much the SD Plains.

Nonetheless, another round of rain will move across the CWA tonight.
PWs remain 150-200% of normal, and so heavy rain will again be
possible. If additional precipitation falls over south central SD,
mainly Tripp County, additional flooding is expected. HREF chance
of >1" of precip falling over south central over the next 24
hours is 50-70%. Thus, will keep the Flood Watch going there.
Considered expanding to Todd and Mellette, but latest CAMs are
backing off on storm coverage later this evening and overnight.
(Models are pushing the convective activity further east and
south). Therefore, will leave Todd and Mellette out of the Flood
Watch.

Summertime weather is expected this weekend, as a ridge begins to
build over the Rockies. Highs will warm back into the 80s Saturday,
near 90 Sunday, and well into the 90s Monday. Hot weather will
continue through the week. Conditions will be mostly dry, although
cannot rule out an isolated thunderstorm each day.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 445 PM MDT Fri Jun 21 2024

Widespread MVFR and local IFR ceilings persist across western SD
this afternoon, and will likely deteriorate further overnight
before clearing out from west to east Saturday morning. Scattered
thunderstorms will spread across the region later this afternoon
and evening before shifting east and out of the area from west to
east after midnight. IFR conditions expected in stronger
storms. The low stratus will gradually clear out Saturday morning
with most areas VFR by late morning.

&&

.HYDROLOGY...
Issued at 103 PM MDT Fri Jun 21 2024

Keeping flood watch going over Tripp County through tonight. PWs
remain 150-200% of normal, and so heavy rain will again be
possible. If additional precipitation falls over south central SD,
mainly Tripp County, additional flooding is expected. HREF chance
of >1" of precip falling over south central SD over the next 24
hours is 50-70%. Thus, will keep the Flood Watch going there.

Considered expanding to Todd and Mellette, but latest CAMs are
backing off on storm coverage later this evening and overnight as
models are now pushing the convective activity further east and
south). Therefore, will leave Todd and Mellette out of the Flood
Watch.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Saturday morning for SDZ049.
WY...None.
&&

DISCUSSION/KEY MESSAGES...MLS
AVIATION...Johnson
HYDROLOGY...MLS
Hazardous weather outlook, Jun 21, 1:54 AM MST, 16 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
254 AM MDT Fri Jun 21 2024

SDZ027-029-041-044-047-075-076-WYZ054>056-058-059-221300-
Southern Foothills-Southern Black Hills-Western Fall River-
Bennett-Todd-Eastern Fall River-Southern Oglala Lakota-
Northern Campbell-Southern Campbell-Western Crook-
Weston County Plains-Newcastle-
254 AM MDT Fri Jun 21 2024 /354 AM CDT Fri Jun 21 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday. Severe thunderstorms are not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ049-221300-
Tripp-
354 AM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging winds. Locally heavy
rainfall is also possible with potential for flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday. Severe thunderstorms are not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>026-028-030-042-046-072-074-077-WYZ057-060-221300-
Northern Black Hills-Northern Foothills-Rapid City-
Central Black Hills-Custer Co Plains-Northern Oglala Lakota-
Mellette-Sturgis/Piedmont Foothills-Hermosa Foothills-
Southern Jackson-Wyoming Black Hills-Northeastern Crook-
254 AM MDT Fri Jun 21 2024 /354 AM CDT Fri Jun 21 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday. Severe thunderstorms are not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-031-032-043-073-078-221300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Pennington Co Plains-Haakon-Northern Jackson-
Southern Meade Co Plains-Southern Perkins-
254 AM MDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. Severe
thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday. Severe thunderstorms are not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 21, 1:32 PM MST, 4 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
232 PM MDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Hail             3 E Hill City           43.94N 103.51W
06/21/2024  E0.70 inch       Pennington         SD   Public

            Just stopped hailing. Very heavy rain.

&&

MLS
Special weather statement, Jun 21, 5:41 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
641 PM MDT Fri Jun 21 2024

WYZ054-055-220130-
Northern Campbell WY-Southern Campbell WY-
641 PM MDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMPBELL COUNTY THROUGH
730 PM MDT...

At 641 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Gillette Airport, or 12 miles west of Gillette,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gillette, Eagle Butte Mine, Wyodak Mine, Buckskin Mine, Camplex Event
Facility, and Gillette Airport.

This includes Interstate 90 in Wyoming between Mile Markers 108 and
133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4415 10575 4427 10589 4456 10567 4427 10534
TIME...MOT...LOC 0041Z 228DEG 13KT 4425 10574

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Wong
Local storm report, Jun 21, 6:11 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
711 PM MDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Rain             8 NW Vetal              43.29N 101.49W
06/21/2024  M0.75 inch       Bennett            SD   CoCoRaHS

            24-hour rainfall.

0700 AM     Rain             14 S Mission            43.11N 100.61W
06/21/2024  M1.83 inch       Todd               SD   Co-Op Observer

            24-hour rainfall.

0800 AM     Rain             5 WSW Colome            43.23N  99.79W
06/21/2024  M2.22 inch       Tripp              SD   CoCoRaHS

            24-hour rainfall.

0651 PM     Hail             9 W Dwtn Gillette       44.29N 105.68W
06/21/2024  M0.50 inch       Campbell           WY   Public

0701 PM     Tstm Wnd Gst     5 NNW Dwtn Gillette     44.34N 105.54W
06/21/2024  M51 mph          Campbell           WY   ASOS

&&

MLS

The radar

The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 21, 6:11 PM MST
Where
Campbell County, (Gcc)gillette Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
44.350, -105.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190609.